Blood transfusion reactions and transplant rejection: Pathology review
AssessmentsBlood transfusion reactions and transplant rejection: Pathology review
USMLE® Step 1 style questions USMLE
A 50-year-old individual presents to the physician for evaluation of persistent diarrhea and a skin rash for the past week. The patient’s diarrhea began one week ago, is watery, and persists even during fasting. Yesterday, the patient noticed blood in the stool as well. In addition, the patient started experiencing a painful rash on their neck, shoulders, and the palms of their hands. The patient was diagnosed with acute leukemia six months ago and received a bone marrow transplantation two months ago after chemotherapy and radiotherapy. Vitals are within normal limits. On physical examination, a maculopapular rash is noted on the shoulders, arms, palms, and soles. Oral examination reveals the presence of mouth ulcers. On laboratory tests, serum alkaline phosphatase and serum bilirubin are elevated. Which of the following is the most likely cause of this patient’s condition?
Content Reviewers:Antonella Melani, MD
Contributors:Cassidy Dermott, Sam Gillespie, BSc
35 year old Adam is brought to the emergency department by an ambulance after being involved in a motor vehicle crash. Upon examination, you notice that he is significantly bleeding from his thigh, so you decide to give him a blood transfusion. Five minutes later, he develops shortness of breath, one episode of nonbloody vomiting, and a diffuse rash with erythematous borders starts to appear all over his body. Also, his blood pressure drops to 60 over 40 millimeters of mercury. Some days later, you see 50 year old Jack, who’s complaining of fever, malaise, and a decreased production of urine for the past two days. On further questioning, Jack tells you that he underwent a kidney transplantation one month ago. Upon examination, you realize that he has a high blood pressure of 150 over 80 millimeters of mercury. You decide to perform a biopsy of his transplanted kidney, which reveals a dense lymphocytic infiltrate.
Okay, based on the initial presentation, Adam seems to have some form of blood transfusion reaction, which includes any adverse event that occurs following blood transfusion. Jack, on the other hand, seems to be experiencing some form of transplant rejection, which is when the immune system of the recipient attacks the transplanted organ or graft.
All right, let’s start with blood transfusion reactions. For your tests, there are six blood transfusion reactions that you need to be aware of, including anaphylactic or allergic transfusion reaction, acute hemolytic transfusion reaction, delayed hemolytic transfusion reaction, febrile nonhemolytic transfusion reaction, transfusion-related acute lung injury, and transfusion-associated circulatory overload.
Let’s begin with the anaphylactic or allergic transfusion reaction. It is a type I hypersensitivity reaction mediated by the recipient’s IgE antibodies against plasma proteins like immunoglobulins found in transfused blood. Initially, the proteins in the donor’s plasma will be recognized by preformed IgE immunoglobulins present on the surface of mast cells, which in turn release their granules containing inflammatory mediators, such as histamine.
As a result, within seconds or minutes of starting the transfusion, the recipient develops urticaria, which is a raised pale rash with erythematous borders, accompanied by pruritus or itching and fever, as well as wheezing or a whistling sound in the chest, hypotension or low blood pressure, which can potentially progress into respiratory arrest, meaning the individual may stop breathing, as well as anaphylactic shock, which is when the blood pressure is too low to maintain adequate tissue perfusion. Sometimes though, symptoms start 2 to 3 hours after the transfusion, as more time is needed for the mature plasma cells to be formed and produce IgE antibodies in response to the foreign plasma proteins.
What you definitely need to know for your exams is that anaphylactic transfusion reaction commonly occurs in individuals with IgA deficiency, because they have anti-IgA antibodies, and IgA is found in most blood products. So, bear in mind that individuals with IgA deficiency should receive washed blood products from which IgA immunoglobulins have been removed.
Next is acute hemolytic transfusion reaction, which is a type II hypersensitivity reaction where the recipient’s preformed antibodies attack the transfused red blood cells. This transfusion reaction typically occurs because of an ABO blood type incompatibility.
Now, the ABO system refers to the type of glycoproteins found on the surface of red blood cells; so you can have either type A, type B, type AB, or neither, which is called type O blood. The immune system produces antibodies against the glycoproteins that you don’t have. People with type A blood have antibodies against type B glycoproteins and vice versa, while those with type AB blood don’t have antibodies against any red blood cell glycoprotein, and finally, people with type O blood have antibodies to both A and B glycoproteins.
Now, as an example, if a recipient with type A blood is given a transfusion from a donor with type B blood, the recipient’s immune system will attack the donor blood, leading to intravascular hemolysis or red blood cell destruction within the recipient’s blood vessels.
Symptoms of acute hemolytic transfusion reaction can begin during the transfusion due to the presence of preformed antibodies, or anytime within 24 hours from the transfusion, which is the time it takes plasma cells to form the antibodies.
Individuals who have acute hemolytic transfusion reactions may experience fever, hypotension, tachycardia, and tachypnea.
Now, acute hemolysis results in a massive release of hemoglobin into the blood. Some of this hemoglobin breaks up into heme and globin. Heme is then converted into bilirubin, leading to hyperbilirubinemia or high bilirubin in blood. As a consequence, individuals may present with jaundice, which is when the excess bilirubin deposits in the skin and eyes, causing them to turn yellow. On the other hand, some hemoglobin can reach the kidneys to be excreted in the urine, which is known as hemoglobinuria. As a result, individuals with acute hemolytic transfusion reaction may present wit